MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM,; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC. NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM,; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 6980855
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2022
Type of Reportable Event Malfunction
Event or Problem Description
Coroent® xl, 8x18x55mm 10° (pn 6980855) breaks intraop in an xlif case 2 days ago.
 
Additional Manufacturer Narrative
The device was received by nuvasive and the complaint was confirmed.Examination of the returned device found the proximal end to be fractured with one corner separating from the rest of the cage.The fracture appears to have initiated at the threaded inserter feature that snapped in half with one of the adjacent corners breaking off which was observed to be cracked and bowed outward, consistent with stress buckling.This is a known failure mode resulting from off-axis excessive force which can be related to twisting of the implant to maximize distraction of the disc space in an attempt to restore proper spacing of the vertebral bodies, off-axis impact with the mallet, micro motion at the implant / inserter interface if the implant cage is not fully threaded or over tightened onto the inserter.The root cause is considered to be related to technique, which can be the consequence anatomical challenges of the patient.Labeling review: ".Warnings, cautions and precautions: the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." ".Compatibility: all implants should be used only with the appropriately designated instrument (reference surgical technique)." ".Pre-operative warnings: 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Method of use: please refer to the surgical technique for this device." ".Handling of the sterile implant: open the packages carefully.Take suitable measures to ensure that the implant does not come into contact with objects that could damage its surfaces.Use only the recommended instruments for implantation of the implants.Damaged implants must not be used." ".Information: to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at (b)(6).You may also email: (b)(6).This instructions for use document is intended for the us market only.For ous instructions for use, please refer to document #9402700 for non-sterile implants and #9401726 for sterile implants 9402012-en.".

Brand Name
NUVASIVE THORACOLUMBAR INTERBODY SYSTEMS: NUVASIVE COROENT THORACOLUMBAR SYSTEM,
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key15294212
Report Number2031966-2022-00161
Device Sequence Number16808762
Product Code MAX
UDI-Device Identifier00887517403216
UDI-Public887517403216
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K203714
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6980855
Device Lot NumberNU7187
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2022
Initial Report FDA Received Date08/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/04/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN INSERTER
Patient SexPrefer Not To Disclose